Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 21, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 21, 2021, 10:39 PM MST. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 10:39 PM MST (05:39 UTC)
Expired
Jul 21, 2021, 11:15 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 28 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS85 KPSR 220539
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1039 PM MST Wed Jul 21 2021
 
AZZ547-549-551-552-555-558-220615-
Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1039 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST...

At 1039 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 9 miles north of Gold Canyon, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Canyon Lake, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park,
Goldfield and Tortilla Flat.

This includes US Highway 60 between mile markers 193 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 11148 3354 11122 3330 11137 3335 11163
      3336 11163
TIME...MOT...LOC 0539Z 107DEG 15KT 3349 11141 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:45 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 4:45 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
445 PM MST Wed Jul 21 2021

.UPDATE...

Aviation discussion update.

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.

&&

.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.

SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.

Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.

Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1806Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cluster of storms on-going west of the Phoenix area. Expect these
strong/severe storms to continue drifting west the next several
hours. Can't rule out additional TS development closer to
terminals, especially with some supporting mechanics coming in
from the east and several outflows moving about. There may be some
blowing dust issues but as of now that seems to be a reduced
threat. If storms develop closer to terminals, gusts could be
higher and more erratic than currently anticipated.

Convective activity is likely to trend down after 03Z, but still
cannot rule out additional activity as late as 06Z. Overnight,
winds are expected to become light easterly. Little in way of
convection expected overnight Wednesday into Thursday, but late
Thursday evening could be quite active.

Southeast California/Southwest Arizona including KIPL and KBLH:

Cluster of showers/storms over southwest Arizona will continue to
move W/NW the next several hours. Outflows will likely impact KBLH
through the evening. Outside chance (10%) of TS developing nearby.
Later tonight, gusty southeast winds will be possible due to
winds associated with distant thunderstorms arrive.

&&

.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ547-552-556>558-560>563.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538-539-559.

CA...None.
&&

DISCUSSION...Rogers/Benedict
AVIATION...Iniguez
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Local storm report, Jul 21, 6:56 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     TACNA                   32.69N 113.95W
07/21/2021                   YUMA               AZ   PUBLIC

            PUBLIC REPORT AND PHOTOGRAPHS INDICATE
            DAMAGE TO MULTIPLE BUILDINGS, INCLUDING
            HOMES AND A GAS STATION, AND ELECTRIC
            VEHICLE CHARGING STATIONS. SEMI BLOWN OFF
            INTERSTATE. BLOCK WALL BLOWN OVER.

&&

AD
Special weather statement, Jul 21, 6:59 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
659 PM MST Wed Jul 21 2021

AZZ531-533-536-220245-
Gila River Valley AZ-Kofa AZ-Central La Paz AZ-
659 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHEASTERN YUMA COUNTIES UNTIL 745 PM MST...

At 658 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Yuma Proving Ground to 24
miles southeast of Kofa Wildlife Refuge. Movement was north at 20
mph.

Pea size hail and winds in excess of 50 mph will be possible with
these storms. Blowing dust and reduced visibilities down to one mile
will also be possible.

Locations impacted include...
Palm Canyon.

This includes AZ Route 95 between mile markers 58 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 11448 3351 11385 3301 11352 3280 11417
TIME...MOT...LOC 0158Z 162DEG 16KT 3303 11419 3323 11373

CK
Special weather statement, Jul 21, 7:10 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
710 PM MST Wed Jul 21 2021

AZZ530-531-533-CAZ569-220300-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
710 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 800 PM MST/800 PM PDT/...

At 709 PM MST/709 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Blythe, or 35 miles north of
Martinez Lake, moving north at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central La Paz
and Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 11435 3339 11456 3358 11463 3362 11433
TIME...MOT...LOC 0209Z 170DEG 5KT 3348 11447

CK
Special weather statement, Jul 21, 10:11 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1011 PM MST Wed Jul 21 2021

AZZ552-553-555-220600-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
1011 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1100 PM MST...

At 1011 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyce Thompson Arboretum, or 9 miles southwest of
Superior, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Florence Junction, Queen Valley, Boyce Thompson Arboretum,
Gold Camp and Valley Farms.

This includes the following highways...
US Highway 60 between mile markers 205 and 223.
AZ Route 79 between mile markers 129 and 150.
AZ Route 177 between mile markers 163 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11109 3300 11130 3297 11135 3296 11150
      3339 11142 3325 11107 3323 11107
TIME...MOT...LOC 0511Z 086DEG 7KT 3317 11119

CK
Special weather statement, Jul 21, 10:23 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1023 PM MST Wed Jul 21 2021

AZZ543-544-546-548-220600-
Scottsdale/Paradise Valley AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
1023 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM
MST...

At 1023 PM MST, Doppler radar was tracking a strong thunderstorm near
Camelback Mountain, or near Paradise Valley, moving west at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Phoenix, Scottsdale, Tempe, Paradise Valley, Tempe Marketplace,
Papago Park, Piestewa Peak Park, North Mountain Park, Arizona State
Fairgrounds, Downtown Phoenix, Downtown Scottsdale, Arizona State
University, Camelback Mountain and Sky Harbor Airport.

This includes the following highways...
AZ Interstate 10 between mile markers 144 and 152.
AZ Interstate 17 between mile markers 195 and 198.
AZ Route 51 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 11187 3342 11189 3340 11210 3359 11210
TIME...MOT...LOC 0523Z 086DEG 6KT 3348 11200

CK
Special weather statement, Jul 21, 10:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1039 PM MST Wed Jul 21 2021

AZZ547-549-551-552-555-558-220615-
Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1039 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST...

At 1039 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 9 miles north of Gold Canyon, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Canyon Lake, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park,
Goldfield and Tortilla Flat.

This includes US Highway 60 between mile markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 11148 3354 11122 3330 11137 3335 11163
      3336 11163
TIME...MOT...LOC 0539Z 107DEG 15KT 3349 11141

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:37 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 21, 5:41 PM MSTSpecial Weather StatementPSR49 min
Jul 21, 6:18 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma42 min
Jul 21, 6:20 PM MSTSpecial Weather StatementPSRGila40 min
Jul 21, 6:47 PM MSTSpecial Weather StatementPSR43 min
Jul 21, 6:59 PM MSTSpecial Weather StatementPSRYuma46 min
Jul 21, 7:06 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 21, 7:10 PM MSTSpecial Weather StatementPSRLa Paz50 min
Jul 21, 7:17 PM MSTAreal Flood AdvisoryPSRYuma44 min
Jul 21, 7:40 PM MSTDust Storm WarningPSRYuma35 min
Jul 21, 8:01 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 21, 8:13 PM MSTDust Storm AdvisoryPSRYuma47 min
Jul 21, 9:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 21, 10:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 21, 10:11 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 21, 10:23 PM MSTSpecial Weather StatementPSRMaricopa37 min
Jul 21, 10:25 PM MSTSevere Thunderstorm WarningPSRMaricopa16 min
Jul 21, 10:51 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Jul 21, 11:12 PM MSTSpecial Weather StatementPSR48 min
Jul 21, 11:15 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 22, 12:28 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 22, 12:32 AM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 22, 3:06 PM MSTSpecial Weather StatementPSR54 min
Jul 22, 3:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 22, 3:58 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 22, 4:30 PM MSTDust Storm AdvisoryPSRYuma41 min
Jul 22, 4:53 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 4:00 PM MSTSpecial Weather StatementPSRImperial60 min
Jul 22, 4:40 PM MSTAreal Flood AdvisoryPSRImperial3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.